Texas, 2002

Flash Flood in Texas, April 7, 2002

April 7, 2002 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 7, 9:45 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 7, 9:45 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 AM CDT SUN APR 7 2002

WILL MAKE MAJOR CHANGES TO ZONES FOR THE AFTERNOON. TO BEGIN
WITH...SHV SOUNDING IS VERY STABLE AND DRY IN THE LOWER LEVELS.
AS UPPER TROF APPROACHES...THIS WILL CHANGE...BUT LOUISIANA PORTION
OF FORECAST AREA AND ADJACENT AREAS IN SOUTHWEST ARKANSAS ARE LIKELY
TO REMAIN DRY UNTIL 7 PM. SOME CONVECTION CURRENTLY MOVING ACROSS
NORTHWEST COUNTIES IN FLASH FLOOD WATCH SO WILL NOT MAKE CHANGES TO
WATCH... BUT WILL BACK DOWN POPS TO LIKELY...AS PRECIP NOT SOLID.
SCATTERED POPS OVER REMAINDER OF FORECAST AREA IN EAST TEXAS.

WITH AMPLE SUNSHINE IN LOUISIANA PORTION OF AREA...WILL HAVE TO
RAISE AFTERNOON HIGHS...OTHERWISE TEMPS LOOK OK.

.SHV...A FLOOD WATCH FOR TODAY AND TONIGHT FOR NE TX...SE OK...SW AR
ZONES INCLUDING ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112

14

In the hours before

Special weather statement, Apr 7, 10:43 AM CST, 1 hour 37 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CST SUN APR 7 2002

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO NORTH TEXAS LATE THIS
AFTERNOON AND TONIGHT. THIS COMBINED WITH INCREASING MOISTURE AND
INSTABILITY WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE FORECAST
AREA.

A SLIGHT RISK FOR SEVERE STORMS EXISTS ACROSS EAST TEXAS...MAINLY
TONIGHT. THE MAIN SEVERE WEATHER THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED ACROSS EAST TEXAS TONIGHT.
Special weather statement, Apr 7, 11:30 AM CST, 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CST SUN APR 7 2002

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO NORTH TEXAS LATE THIS
AFTERNOON AND TONIGHT. THIS COMBINED WITH INCREASING MOISTURE AND
INSTABILITY WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE FORECAST
AREA.

A SLIGHT RISK FOR SEVERE STORMS EXISTS ACROSS EAST TEXAS...MAINLY
TONIGHT. THE MAIN SEVERE WEATHER THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED ACROSS EAST TEXAS TONIGHT.

The radar

The Shreveport radar (KSHV), 134 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
April 7, 12:20 PM CST to 10:55 PM CST
Where
Smith County, Tyler
Reported by
LAW ENFORCEMENT
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

FM 472 and 463 in town were flooded as well as FM 2138 and 2234 near Lake Tyler. .

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289262.